Idaho, 2019

Damaging Wind in Idaho, August 5, 2019

August 5, 2019 · NWS PIH · 1 event in 1 county or zone

Some tree damage occurred 4 miles north of Lago.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Some tree damage occurred 4 miles north of Lago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:55 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 12:55 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
155 PM MDT Mon Aug 5 2019

.DISCUSSION...Tonight through next Monday. A ridge of high pressure
centered near the 4-corners region remains the driving influence in
the forecast at least through Wednesday as monsoon or sub-tropical
moisture rotates north around the high toward southern Idaho.
Isolated diurnal thunderstorm activity is favored over the mountains
this evening and again Tuesday afternoon/evening as a result. By
Wednesday, the next push of sub-tropical moisture works north
through Utah into SE Idaho. Cloud cover and embedded disturbances
will have a profound impact on the extent of thunderstorm activity
each afternoon but for now, it looks as if we could see scattered
coverage primarily over the CNTRL and SRN mountains Thursday
(perhaps scattered coverage sneaking out into the Magic Valley and
Snake Plain in the evening) and then again Friday across the CNTRL
mountains as a stronger and drier southwest flow begins to lift NE
across Nevada into the SRN Idaho border regions ahead of a deep
Pacific low pressure system. Precipitable water (PW) values during
the monsoon push will be running above 1.0 inches across the Snake
River Plain and SE mountains Wednesday and Thursday raising the
likelihood for heavy precipitation amounts in those regions.
Progressively drier and windier conditions spread across the region
Saturday through Monday as the Pacific low lifts NE through Oregon
and into WRN Montana with obvious fire weather impacts. Huston
&&

.AVIATION...Skies and vis are forecast to be VFR the next 24 hours
with only a slight chance for an evening thunderstorm today. Outflow
winds would increase winds at any location should any thunderstorm
develop nearby. Otherwise, light winds will prevail. NP
&&

.FIRE WEATHER...Southeast Idaho will lie on the north side of a
ridge of high pressure today with only a slight chance for showers
and thunderstorms this evening. The main story will be the warm,
even hot temperatures forecast into the 90s across the valleys with
near or at critical RH values. This trend continues tomorrow. Wind
speeds/gusts are expected to generally be light outside of two
factors; outflow boundaries that would arise from thunderstorm
activity; and stronger northerly winds forecast in the evening hours
across the northern portion of 410 and 411 today and tomorrow and
Wednesday. We are not anticipating issuing RFW's in the near term as
a result. Late Wednesday, an increase in moisture will begin to
surge into our area which will help increase the coverage of showers
and thunderstorms across the region. By Thursday, moisture content
increases quite a bit across all of Southeast Idaho accompanied by a
shortwave trough. Almost all of the region should expect a chance of
activity on this day. Upper dynamics are not particularly strong
either day, so at this time we are not expecting severe weather. We
will certainly be monitoring the potential for RFW's for scattered
thunderstorms on Thursday. NP
&&

.AIR STAGNATION...Southern Idaho may see an increase in smoke
particulate resulting from fire activity in northeast Nevada,
notably from the Shafter and Corta wildfires. Smoke activity should
peak later this evening into the overnight hours along the border of
Idaho and Utah but also affect the lower Snake River Plain and
portions of the Caribou Highlands. Additionally, smoke across
Central Idaho from the Cove Creek and other wildfires in the region
are expected to produce smoke tracking mostly to the northeast this
afternoon and evening. NP
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Special weather statement, Aug 5, 1:22 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
222 PM MDT Mon Aug 5 2019

IDZ056-057-052145-
Raft River Region ID-Southern Hills/Albion Mountains ID-
222 PM MDT Mon Aug 5 2019

...THUNDERSTORMS DEVELOPING WEST OF MALTA MOVING EAST THROUGH 345 PM
MDT...

At 218 PM MDT, Doppler radar was tracking a thunderstorms west of
Malta, moving east at 10 mph.

Brief light rain, occasional lightning, and wind gusts to 40 mph
are possible with these storms as they move east through 345 PM MDT.

Locations impacted include...
Malta, Juniper, Sublett Reservoir, Sweetzer Summit and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near the Jones Hallow and Red Rock fires should
be prepare for strong, gusty and erratic thunderstorm outflow winds
that may increase fire behavior.

&&

LAT...LON 4209 11338 4229 11355 4244 11290 4218 11280
TIME...MOT...LOC 2018Z 253DEG 10KT 4222 11330

Huston
Special weather statement, Aug 5, 1:41 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
241 PM MDT Mon Aug 5 2019

IDZ053-066-067-052200-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
241 PM MDT Mon Aug 5 2019

...THUNDERSTORMS ALONG THE MONTANA BORDER NEAR MONIDA PASS DRIFTING
SOUTHEAST THROUGH 345 PM MDT...

At 237 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kilgore to 7 miles southeast
of Monida to 11 miles south of Lima, moving southeast at 15 mph.

Brief moderate rain, frequent lightning, and wind gusts to 45 mph
are possible with these storms as they drift southeast toward
Spencer, Kilgore, Rea, and Macks Inn through 345 PM MDT.

Locations impacted include...
Idmon, Spencer, Island Park Village, Shotgun Village, Ponds Lodge,
Macks Inn, Kilgore, Last Chance, Island Park Reservoir, Sheridan
Reservoir, Humphrey, Harriman State Park, Big Springs and Red Rock
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Fire crews working near the East Camas fire should prepare for
strong, gusty and erratic thunderstorm outflow winds that may
increase fire behavior.

&&

LAT...LON 4422 11169 4446 11276 4448 11254 4445 11239
      4450 11236 4454 11198 4456 11189 4451 11183
      4456 11168 4454 11146 4456 11151 4461 11152
      4461 11150 4449 11109 4427 11109
TIME...MOT...LOC 2037Z 285DEG 13KT 4454 11186 4450 11218 4447 11262

Huston
Special weather statement, Aug 5, 2:31 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
331 PM MDT Mon Aug 5 2019

IDZ056>059-052230-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Southern Hills/Albion Mountains ID-
331 PM MDT Mon Aug 5 2019

...STRONG THUNDERSTORMS DEVELOPING SOUTH OF MALTA AND ROCKLAND
MOVING EAST THROUGH 430 PM MDT...

At 326 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Rockland to 10 miles west of
Juniper to 7 miles east of Almom moving east at 10 mph.

Brief heavy rain, half inch hail, and wind gusts to 40 mph are
possible with these storms as they move east through rural Cassia
and Oneida Counties.

Locations impacted include...
Juniper, Pauline, Arbon, Sublett Reservoir, Roy, Sweetzer Summit and
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4208 11363 4232 11332 4256 11290 4265 11235
      4200 11282 4199 11335
TIME...MOT...LOC 2126Z 235DEG 10KT 4246 11283 4207 11318 4210 11349

Huston
Special weather statement, Aug 5, 3:01 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
401 PM MDT Mon Aug 5 2019

IDZ066-067-052245-
Centennial Mountains/Island Park ID-Beaverhead/Lemhi Highlands ID-
401 PM MDT Mon Aug 5 2019

...THUNDERSTORM NORTHWEST OF SPENCER MOVING IN THAT GENERAL
DIRECTION THROUGH 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a thunderstorm near
Spencer, moving southeast at 15 mph.

Brief moderate rain, occasional lightning, and wind gusts to 40 mph
are possible with this storm as it moves southeast through Spencer
through 445 PM MDT.

Locations impacted include...
Idmon and Spencer.

LAT...LON 4435 11241 4450 11228 4438 11186 4414 11204
TIME...MOT...LOC 2158Z 299DEG 13KT 4439 11226

Huston
Special weather statement, Aug 5, 3:16 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 PM MDT Mon Aug 5 2019

IDZ054-057>059-062-052300-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
416 PM MDT Mon Aug 5 2019

...LINE OF THUNDERSTORMS STRETCHING FROM SOUTHEAST OF ROCKLAND TO
WEST OF MCCAMMON TO LAVA HOT SPRINGS MOVING EAST THROUGH 500 PM
MDT...

At 410 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Lava Hot Springs to 10 miles south of Portneuf
Gap to near Fort Hall Bannock Peak, moving east at 10 mph.

Brief moderate rain, occasional lightning, and wind gusts to 40 mph
are possible with these storms at they move east through 500 PM MDT.

Locations impacted include...
McCammon, Lava Hot Springs, Inkom, Arimo, Fort Hall Bannock Peak,
Portneuf Gap, Hawkins Reservoir, Pauline, Bancroft and Mink Creek
Pass.

LAT...LON 4272 11172 4283 11228 4273 11283 4247 11283
      4250 11235 4251 11193
TIME...MOT...LOC 2210Z 248DEG 7KT 4264 11207 4266 11241 4253 11267

Huston
Special weather statement, Aug 5, 3:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
422 PM MDT Mon Aug 5 2019

IDZ054-055-057-058-052300-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
422 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...WEST
CENTRAL POWER...EASTERN CASSIA AND SOUTHWESTERN BINGHAM COUNTIES
UNTIL 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near American Falls to near Cold Water Rest
Area. Movement was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Aberdeen,
Cold Water Rest Area and Massacre Rocks.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4295 11282 4270 11326 4251 11304 4274 11266
TIME...MOT...LOC 2222Z 144DEG 15KT 4275 11279 4261 11302

Valle

The radar

The Pocatello radar (KSFX), 106 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caribou

When
August 5, 4:15 PM MST to 4:25 PM MST
Where
Caribou County, 4 mi N of Lago
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.508, -111.680

Three branches were downed from a cottonwood tree 4 miles north of Lago. The largest was 4 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848653.